Alert archive / Missouri / Flash Flood Warnings in 2009
Flash Flood Warning 50, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at May 27, 2009, 3:19 PM CDT for Douglas County, Howell County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2009, 3:19 PM CDT (20:19 UTC)
- Expired
- May 27, 2009, 9:00 PM CDT
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Flood severity
- None
Counties Douglas County, MO, Howell County, MO
The radar
The Springfield radar (KSGF), 123 km from the middle of the area, began a volume at 20:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 8.3 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1516 J/kg
- Mixed-layer CIN
- -22 J/kg
- Mixed-layer LCL
- 605 m above ground
- 0-6 km bulk shear
- 26 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 71 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 2.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS53 KSGF 272019 FFWSGF MOC067-091-280200- /O.NEW.KSGF.FF.W.0050.090527T2019Z-090528T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 319 PM CDT WED MAY 27 2009 THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTHWESTERN HOWELL COUNTY IN SOUTH CENTRAL MISSOURI... SOUTHEASTERN DOUGLAS COUNTY IN SOUTHWEST MISSOURI... * UNTIL 900 PM CDT. * AT 313 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SLOW MOVING THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS NORTHWESTERN HOWELL COUNTY...AND SOUTHEASTERN DOUGLAS COUNTY. THIS HEAVY RAIN HAS FELL WITHIN THE NOBLETT CREEK BASIN. RADAR INDICATES THAT OVER TWO INCHES OF RAIN HAS OCCURRED WITHIN THE LAST HOUR. ROADS...LOW LYING AREAS...AND LOW WATER CROSSINGS NEAR NOBLETT CREEK WILL LIKELY BE IMPACTED BY FLASH FLOODING. * RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. && LAT...LON 3680 9226 3706 9206 3705 9173 3680 9210 $$ CRAMER
3 follow-up statements
000 WGUS73 KSGF 272245 FFSSGF FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 545 PM CDT WED MAY 27 2009 MOC067-091-280200- /O.CON.KSGF.FF.W.0050.000000T0000Z-090528T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DOUGLAS MO-HOWELL MO- 545 PM CDT WED MAY 27 2009 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR NORTHWESTERN HOWELL AND SOUTHEASTERN DOUGLAS COUNTIES... AT 542 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED AREA. ESTIMATED RAINFALL AMOUNTS IN EXCESS OF THREE INCHES FELL OVER A SHORT PERIOD OF TIME EARLIER TODAY. RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING. CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING. NOBLETT CREEK...INDIAN CREEK...AND UPPER REACHES OF THE NORTH FORK RIVER WILL BE PARTICULARLY SUSCEPTIBLE TO FLASH FLOODING THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT ONLY TAKES A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3680 9226 3706 9206 3705 9173 3680 9210 $$ BARJENBRUCH
000
WGUS73 KSGF 280021
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
721 PM CDT WED MAY 27 2009
MOC067-091-280200-
/O.CON.KSGF.FF.W.0050.000000T0000Z-090528T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS MO-HOWELL MO-
721 PM CDT WED MAY 27 2009
...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM CDT FOR
NORTHWESTERN HOWELL AND SOUTHEASTERN DOUGLAS COUNTIES...
AT 715 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
EXCESSIVE RAINFALL WAS PRODUCING FLASH FLOODING ACROSS THE WARNED
AREA. RAINFALL ESTIMATES OF MORE THAN THREE INCHES HAVE FALLEN IN A
VERY SHORT PERIOD OF TIME EARLIER TODAY.
RUNOFF FROM THIS EXCESSIVE RAINFALL IS CAUSING FLASH FLOODING.
CREEKS...STREAMS AND LOW WATER CROSSINGS WILL BE ESPECIALLY
SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
NOBLETT CREEK...INDIAN CREEK...AND UPPER REACHES OF THE NORTH FORK
RIVER WILL BE PARTICULARLY AT RISK FOR FLASH FLOODING THIS EVENING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.
FLOODING IS OCCURRING OR IS IMMINENT. IT IS IMPORTANT TO KNOW WHERE
YOU ARE RELATIVE TO STREAMS...RIVERS...OR CREEKS WHICH CAN BECOME
KILLERS IN HEAVY RAINS. CAMPERS AND HIKERS SHOULD AVOID STREAMS OR
CREEKS AS A RAPID RISE IS LIKELY WITHIN THE WARNED AREA.
&&
LAT...LON 3705 9207 3703 9198 3697 9193 3692 9193
3680 9210 3680 9226
$$
BARJENBRUCH000
WGUS73 KSGF 280153
FFSSGF
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
853 PM CDT WED MAY 27 2009
MOC067-091-280203-
/O.EXP.KSGF.FF.W.0050.000000T0000Z-090528T0200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
DOUGLAS MO-HOWELL MO-
853 PM CDT WED MAY 27 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 900 PM CDT FOR NORTHWESTERN
HOWELL AND SOUTHEASTERN DOUGLAS COUNTIES...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 3705 9207 3703 9198 3697 9193 3692 9193
3680 9210 3680 9226
$$
BARJENBRUCHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at May 27, 2:41 PM CDT, 38 minutes earlier.
Area forecast discussion, May 27, 2:41 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 241 PM CDT WED MAY 27 2009 .DISCUSSION... EARLIER MESOSCALE DISCUSSION... A COLD FRONT DRAPED ACROSS THE AREA HAS MOVED VERY LITTLE THIS AFTERNOON AS A WEAK SURFACE LOW SWINGS NORTHEAST ALONG THIS BOUNDARY. AHEAD OF THIS FRONT...ENOUGH IN THE WAY OF SUNSHINE HAS BEEN PRESENT TO BOOST TEMPERATURES TOP NEAR 80 DEGREES. DEW POINTS ACROSS THIS AREA ARE FIRMLY IN THE MIDDLE 60S. CONVECTIVE TEMPERATURES ARE THEREFORE BEING MET. THIS AND THE CONVERGENCE ALONG THE FRONT ARE RESPONSIBLE FOR THE RECENT DEVELOPMENT OF CONVECTION ACROSS THE CENTRAL AND EASTERN OZARKS. THIS TREND IS EXPECTED TO CONTINUE INTO THIS AFTERNOON WITH THE LATEST OBJECTIVE ANALYSIS AND SHORT TERM GUIDANCE INDICATING AN UNCAPPED AND RATHER UNSTABLE ATMOSPHERE WILL PERSIST THIS AFTERNOON ACROSS SOUTH CENTRAL MISSOURI. MLCAPE VALUES WILL LIKELY APPROACH 2000 J/KG ACROSS FAR SOUTH CENTRAL MISSOURI. WITH SLIGHTLY BETTER LARGE SCALE SHEAR THAN TUESDAY...WE COULD SEE SOME LARGE HAIL WITH MORE DISCRETE CELLS. THERE WILL ALSO BE A LEGITIMATE WIND THREAT WITH ANY LINE SEGMENTS MOVING/BOWING TOWARDS THE NORTHEAST. SCHAUMANN TONIGHT AND THURSDAY...PRIMARY FORECAST CHALLENGE IS POPS. WHILE THE FRONT HAS MOVED INTO THE EASTERN CWA...THE WEAK UPPER ENERGY WILL LINGER WELL INTO THURSDAY. THE BULK OF ANY CONVECTION SHOULD OCCUR THIS EVENING...THEN EXIT STAGE EAST WITH TIME OVERNIGHT. THERE WILL REMAIN A LOW END RISK FOR A FEW MARGINALLY SEVERE STORMS...THOUGH INTENSITY SHOULD WANE AFTER SUNSET. WEAK...THOUGH PERSISTENT...LIFT AND A VERY MOIST ATMOSPHERE WILL MAKE FOR ADDITIONAL POCKETS OF LIGHT SHOWERS THAT WILL PERSIST THURSDAY... GRADUALLY EXITING FROM WEST TO EAST. TEMPERATURES ARE GOING TO BE QUITE TRICKY...STRATUS WILL LINGER WELL INTO TOMORROW. CAA WILL ALLOW TEMPS TO FALL INTO THE 50S TONIGHT...BUT WE MAY NOT REBOUND ALL THAT MUCH THURSDAY...ESPECIALLY CONSIDERING CURRENT TEMPS TO OUR WEST AT THIS HOUR. HAVE HELD TOWARD THE LOWER END OF GUIDANCE... BUT THERE MAY BE AREAS THAT STRUGGLE TO WARM OUT OF THE 60S TOMORROW. FRIDAY THROUGH THE WEEKEND...RIDGING OVER THE INTERIOR WEST AND AN ANOMALOUSLY STRONG UPPER LOW DEVELOPING OVER THE GREAT LAKES REGION WILL PLACE THE MIDWEST IN A TRICKY NORTHWEST FLOW PATTERN. THERE WILL BE ENERGY AND RESULTANT MCSS TO MOVE THROUGH THIS FLOW...BUT AT THIS POINT MODEL CONSENSUS PUTS THE STORM TRACK TO OUR NORTH. 925MB AND 850MB WARM PRETTY NICELY...WITH 925MB TEMPS INCHING INTO THE LOWER 20S C AND 850MB TEMPS APPROACHING THE UPPER TEENS C. THIS WILL LIKELY RESULT IN THE WARMEST TEMPS OF THE SPRING SEASON THUS FAR WITH HIGHS IN THE MIDDLE TO EVEN UPPER 80S IN SOME LOCALES. MONDAY THROUGH WEDNESDAY...THE UPPER LEVEL FLOW OVER THE CONUS WILL FLATTEN A BIT AS AN UPPER LOW RETRACTS OVER SOUTHEASTERN CANADA AND AN UPPER LOW MAKES A RARE LATE SPRING APPEARANCE OVER CALIFORNIA. A COLD FRONT WILL SLOWLY APPROACH FROM THE NORTH EARLY NEXT WEEK AND RAIN CHANCES MOVE BACK INTO THE FORECAST BEGINNING AS EARLY AS MONDAY...THOUGH AT THIS JUNCTURE MORE LIKELY ON TUESDAY INTO WEDNESDAY. THIS FRONT LOOKS TO BECOME PARALLEL WITH THE ZONAL UPPER FLOW RATHER QUICKLY...SO FURTHER REFINEMENTS TO THE TIMING AND LOCATION OF ANY PRECIP ARE EXPECTED. TEMPERATURES WILL REMAIN NEAR AVERAGE FOR LATE MAY...THOUGH MUGGY CONDITIONS ARE CERTAINLY PLAUSIBLE AS THE FRONT SLOWLY EDGES INTO THE AREA. GAGAN && .AVIATION... MVFR CEILINGS ARE EXPECTED TO PERSIST INTO THURSDAY MORNING ACROSS SOUTHWEST MISSOURI. THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON ACROSS THE AREA...BUT THINK THE BEST COVERAGE WILL BE EAST OF KSGF. BRIEF IFR CONDITIONS ARE EXPECTED WITH ANY THUNDERSTORMS. LOWER CEILINGS ARE EXPECTED TO DEVELOP LATE TONIGHT AND PERSIST INTO THURSDAY MORNING. KEPT CEILINGS IN THE LOW END MVFR RANGE FOR NOW...BUT DO EXPECT POCKETS OF IFR ACROSS THE AREA. WOULD LIKE TO GET A BETTER HANDLE ON WHERE THE IFR WILL SET UP BEFORE INSERTING IT IN TAFS. THERE WILL BE SLIGHT REDUCTIONS IN VISIBILITIES DUE TO LIGHT HAZE/FOG INTO THURSDAY MORNING...BUT THINK LOW END VFR WILL BE PREDOMINANT. SCHAUMANN && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, May 27, 12:13 PM CDT, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 1213 PM CDT WED MAY 27 2009 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-281200- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 1213 PM CDT WED MAY 27 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...THIS AFTERNOON AND TONIGHT. WEATHER HAZARDS EXPECTED: HAIL TO THE SIZE OF QUARTERS... THUNDERSTORM DOWN BURST WINDS TO 60 MPH... BRIEF HEAVY RAINFALL. AREAS AFFECTED AND TIMING: THE THUNDERSTORMS WILL IMPACT COMMUNITIES GENERALLY ALONG AND EAST OF A LINE FROM BRANSON TO SPRINGFIELD TO VICHY THROUGH 8 PM THIS EVENING. DISCUSSION: A SLOW MOVING COLD FRONT WILL GRADUALLY MOVE THROUGH THE AREA THIS AFTERNOON AND EARLY EVENING. AHEAD OF THIS FRONT... TEMPERATURES ARE EXPECTED TO CLIMB INTO THE UPPER 70S AND LOW 80S. THE FRONT WILL SERVE AS THE FORCING MECHANISM FOR THIS WARM...MOIST AND UNSTABLE AIR TO FORM THUNDERSTORMS ACROSS SOUTHERN AND SOUTH CENTRAL MISSOURI THIS AFTERNOON AND EARLY EVENING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. THUNDERSTORMS WILL BE POSSIBLE MONDAY AND TUESDAY AS A COLD FRONT MOVES SOUTH INTO THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON FOR COUNTIES EAST OF A LINE FROM BRANSON TO SPRINGFIELD TO VICHY. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) GAGAN
In the hours before
Local storm report, May 27, 3:10 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
310 PM CDT WED MAY 27 2009
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0303 PM HAIL 3 SE UDALL 36.51N 92.22W
05/27/2009 E0.25 INCH OZARK MO PUBLIC
LOTS OF PEA SIZE HAIL AND TORRENTIAL RAINFALL.
&&
BARJENBRUCHThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 6:17 AM CDT | Dense Fog Advisory | SGF | Camden, Cedar, Dade, Dallas, Hickory, Laclede and 5 more | 3 hr |
| May 27, 2:58 PM CDT | Severe Thunderstorm Warning | SGF | Howell, Ozark | 30 min |
| May 27, 3:54 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps | 36 min |
| May 27, 4:12 PM CDT | Severe Thunderstorm Warning | SGF | Texas | 48 min |
| May 27, 4:46 PM CDT | Flash Flood Warning | SGF | Dent, Phelps, Texas | 7 hr |
| May 27, 4:53 PM CDT | Severe Thunderstorm Warning | SGF | Dent, Phelps, Texas | 37 min |
| May 27, 6:04 PM CDT | Flash Flood Warning | SGF | Maries, Phelps | 5 hr |
Nearby
Flash Flood Warnings in Missouri, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.